Kansas, 2011High Wind in Kansas, May 30, 2011
May 30, 2011 · NWS GLD · 6 events in 6 counties and zones
An intense low pressure system passed north of the Tri-State region during the day, producing wind gusts of 50 to 70 mph. Damage to tree limbs, utility poles and irrigation systems was reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system passed north of the Tri-State region during the day, producing wind gusts of 50 to 70 mph. Damage to tree limbs, utility poles and irrigation systems was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 2:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, May 30, 2:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT MON MAY 30 2011
.DISCUSSION...
235 PM MDT MON MAY 30 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER TROUGH POSITIONED OVER THE NORTHERN AND CENTRAL
ROCKIES. AT THE SURFACE...LEE CYCLOGENESIS WAS OCCURRING OVER
EASTERN COLORADO WITH A SECONDARY SURFACE LOW OVER CENTRAL
NEBRASKA. CU WAS STRUGGLING TO GET GOING OVER THE EASTERN PORTION
OF THE FORECAST AREA WITH MORE ROBUST CONVECTION ONGOING OVER THE
FRONT RANGE. STRONG SOUTHERLY/SOUTHWESTERLY WINDS WERE GUSTING IN
EXCESS OF 50 MPH OVER PORTIONS OF NORTHWEST KANSAS.
FORECAST CONCERNS WILL BE CENTERED ON POTENTIAL FOR CONVECTION
THIS EVENING BOTH OVER THE EASTERN COUNTIES AND NORTHWEST
PORTIONS OF YUMA COUNTY AS WELL AS STRONG WINDS CONTINUING THROUGH
THE EVENING HOURS. FOCUS THEN SHIFTS TO VERY WARM TEMPERATURES
THROUGH LATE IN THE WEEK AS WELL AS SLIM CHANCES FOR CONVECTION.
MID/UPPER TROUGH WILL BECOME NEGATIVELY TILTED THIS EVENING WITH
THE SURFACE LOW CURRENTLY OVER EASTERN COLORADO TRANSLATING
NORTHEASTWARD INTO CENTRAL NEBRASKA AS THE EVENING PROGRESSES. WILL
GO WITH HIGH SILENT POPS OVER NORTHERN YUMA COUNTY AS WEAK INSTABILITY
OWED TO STEEP LAPSE RATES OVER EASTERN COLORADO COULD AID IN
DEVELOPMENT OF ELEVATED CONVECTION. TRAJECTORIES OF CURRENT
CONVECTION WOULD KEEP IT OUTSIDE OF THE FORECAST AREA.
OF POTENTIALLY GREATER IMPORTANCE WILL BE THE POTENTIAL FOR
CONVECTION OVER PRIMARILY NORTON AND GRAHAM COUNTIES THIS EVENING.
THE DRY LINE HAS REMAINED A BIT FURTHER WEST THAN DETERMINISTIC
GUIDANCE HAD PROGGED. A SURFACE COLD FRONT WILL CONTINUE TO SURGE
SOUTHEASTWARD PROVIDING BROAD SCALE FORCING FOR ASCENT. THE MAIN
QUESTION IS WHETHER OR NOT CONVECTION WILL DEVELOP OVER THE
FORECAST AREA OR JUST EAST OF IT. HIGH RESOLUTION SHORT RANGE
GUIDANCE WOULD INDICATE CONVECTION WILL DEVELOP JUST EAST OF THE
FORECAST AREA BUT WILL GO AHEAD AND MAINTAIN SLIGHT CHANCE/CHANCE
POPS THROUGH 03Z WHEN THE SURFACE FRONT SHOULD HAVE PUSHED THROUGH
THE EASTERN EXTENT OF THE FORECAST AREA.
POST-FRONTAL REGIME IN PLACE ON TUESDAY RESULTING IN TEMPS 10 TO
15 DEGREES COOLER THAN TODAY. NORTHWEST/WEST WINDS WILL GRADUALLY
BECOME SOUTHERLY AS A MID/UPPER RIDGE BUILDS INTO THE REGION. WEAK
SHORTWAVE TROUGH PASSES THROUGH THE REGION TUESDAY NIGHT INTO
WEDNESDAY. 35-40KT H85 NOCTURNAL JET DEVELOPS OVER THE REGION WITH
FAVORABLE MOISTURE TRAJECTORIES ADVECTING UPPER 40S/LOW 50S DEW
POINTS INTO THE EASTERN TWO-THIRDS OF THE FORECAST AREA BY EARLY
WEDNESDAY MORNING. MODERATELY STEEP MID-LEVEL LAPSE RATES WILL BE
IN PLACE RESULTING IN 1000-1500 MUCAPE ACROSS THE REGION. GIVEN
AMPLE SHEAR IN PLACE...CAN'T COMPLETELY RULE OUT SEVERE WEATHER
WITH LARGE HAIL AND GUSTY WINDS BEING THE THREATS. WILL NEED TO
MONITOR THIS TIME PERIOD AS IT GETS CLOSER.
TEMPS WEDNESDAY AND THURSDAY SHOULD HAVE NO TROUBLE REACHING AT
LEAST THE LOW TO MID 90S WITH A FEW LOCATIONS APPROACHING THE
CENTURY MARK. A SURFACE COLD FRONT WILL MOVE THROUGH THE REGION ON
FRIDAY BRINGING SLIGHTLY COOLER...BUT STILL ABOVE NORMAL...TEMPS.
ANTICIPATE SIMILAR TEMPS FOR THE DAY SATURDAY BEFORE THE MID/UPPER
RIDGE BECOMES RE-ESTABLISHED FOR THE DAY SUNDAY AND MONDAY RESULTING IN
HIGHS IN THE LOW TO MID 90S ONCE AGAIN.
FOLTZ
&&
.AVIATION...
1127 AM MDT MON MAY 30 2011
FOR THE 18Z TAFS...BOTH TERMINALS WILL EXPERIENCE STRONG WINDS TODAY
AS LOW PRESSURE DEEPENS OVER THE AREA...BUT CONDITIONS WILL REMAIN
VFR THROUGH THE PERIOD. DURING THE AFTERNOON...THERE IS A SMALL
POSSIBILITY THAT KMCK COULD SEE SHOWERS AND THUNDERSTORMS ALONG A
DRYLINE...BUT CURRENTLY EXPECTING THE DRYLINE TO BE EAST OF THE
TERMINAL BY THE TIME OF CONVECTION. WINDS WILL SUBSIDE TONIGHT.
CJS/024
&&
.FIRE WEATHER...
254 AM MDT MON MAY 30 2011
A VERY DRY AIR MASS WILL SETTLE OVER THE ENTIRE AREA TODAY AS A
DRYLINE RAPIDLY SWEEPS ACROSS THE AREA TODAY. MINIMUM RELATIVE
HUMIDITIES WILL FALL TO LESS THAN 15 PERCENT ACROSS THE ENTIRE
AREA...WITH VALUES AS LOW AS 5 PERCENT POSSIBLE SOUTH OF
INTERSTATE 70. STRONG SOUTHWESTERLY WINDS OF 25 TO 45 MPH WILL
DEVELOP ACROSS THE AREA DURING THE MORNING AND AFTERNOON HOURS.
WHILE THE WEATHER CONDITIONS SUPPORT CRITICAL FIRE WEATHER
CONDITIONS...RECENT WIDESPREAD SIGNIFICANT RAINFALL IS EXPECTED TO
KEEP FUELS FROM REACHING CRITICAL STATUS ALONG AND NORTH OF
INTERSTATE 70.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ001-002.
HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ003-004-013>016-027>029-041-042.
RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ027>029-041-042.
NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
080.
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ081.
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ254.
&&Hazardous weather outlook, May 30, 8:06 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
806 AM MDT MON MAY 30 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
806 AM MDT MON MAY 30 2011 /906 AM CDT MON MAY 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TODAY ACROSS THE ENTIRE AREA. GUSTS UP TO
60 MPH WILL BE POSSIBLE THIS AFTERNOON...SUBSIDING TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS EAST OF A MCCOOK TO GOVE LINE
THIS AFTERNOON...MAINLY AFTER 2 PM CDT. LARGE HAIL WILL BE POSSIBLE
WITH ANY STORM THAT FORMS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
IN EXTREME NORTHEAST COLORADO. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS.
A RED FLAG WARNING IS IN EFFECT SOUTH OF INTERSTATE 70 IN AREAS THAT
DID NOT RECEIVE RECENT HEAVY RAINFALL...BUT BURNING IS NOT ADVISED
ACROSS ANY PORTION OF THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SMALL THREAT FOR THUNDERSTORMS ON WEDNESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
024
In the hours before
Special weather statement, May 30, 4:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT MON MAY 30 2011
COZ090-091-KSZ001-013-NEZ079-302345-
CHEYENNE-DUNDY-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
458 PM MDT MON MAY 30 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN
SOUTHWEST NEBRASKA...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 8
MILES SOUTHWEST OF CHAMPION TO 9 MILES NORTHEAST OF KIRK TO 10 MILES
NORTHWEST OF FLAGLER...MOVING SOUTHEAST AT 35 MPH.
DAMAGING WINDS OF UP TO 70 MPH ARE POSSIBLE WITH THIS OUTFLOW
BOUNDARY.
&&
LAT...LON 3953 10316 3958 10305 3957 10281 3968 10281
3978 10256 4035 10202 4035 10164 4006 10134
3930 10206 3904 10270 3904 10292 3927 10316
TIME...MOT...LOC 2257Z 321DEG 32KT 4039 10182 3969 10247
3941 10316
THEDELocal storm report, May 30, 4:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST WRAY 40.08N 102.23W
05/30/2011 M66 MPH YUMA CO AWOS
&&
DTHEDEHigh Wind, Cheyenne
- When
- May 30, 5:00 PM CST to 6:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Blowing dirt reduced visibility to a few miles in some areas. One irrigation sprinkler was overturned 10 miles NE of St Francis.
High Wind, Sherman
- When
- May 30, 4:30 PM MST to 5:30 PM MST
- Where
- Sherman forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Visibility was briefly reduced to one mile in blowing dirt. Mesonet station 4 miles west of Goodland reported a peak wind of 66 mph at 1756 MDT.
High Wind, Rawlins
- When
- May 30, 5:30 PM CST to 6:30 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
The AWOS site in Atwood reported a peak wind gust of 60 mph at 1857 CDT.
High Wind, Decatur
- When
- May 30, 6:00 PM CST to 7:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Multiple 12-inch diameter trees down. Siding blown off of the house. Power lines also reported down.
High Wind, Norton
- When
- May 30, 6:30 PM CST to 7:30 PM CST
- Where
- Norton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
A live 12-inch diameter tree limb was reported down. Visibility was reduced to one-half mile in blowing dirt. A nearby mesonet station 2 miles ESE of Lenora also reported a peak wind gust of 59 mph at 1957 CDT.
High Wind, Graham
- When
- May 30, 6:30 PM CST to 7:30 PM CST
- Where
- Graham forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Two to three inch diameter tree limbs were reported down. Visibility was reduced to one mile in blowing dirt. The Hill City ASOS site reported a gust of 56 mph at 2014 CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299359, 299360, 299361, 299362, 299364, 299366.